Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Columbia, SC

May 2, 2003McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 8:30 PM EDT for McDuffie County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 8:30 PM EDT (00:30 UTC)
Expired
May 2, 2003, 9:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McDuffie County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2666 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2666 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS52 KCAE 030030
SVRCAE
GAC189-030115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
828 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 915 PM EDT.

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF THOMSON..MOVING SOUTHEAST
  AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  THOMSON

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3366 8246 3350 8274 3332 8239 3337 8228

AWP/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT FRI MAY 2 2003

TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN
DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER
ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS
LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES
TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS.

MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL
BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING
COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF
RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH
CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE
GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN
ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR
WED AND THURSDAY.

CAE   62  84  57  80 /  20  10  10  10
AGS   61  85  55  82 /  20  10  10  10
SSC   62  83  57  79 /  20  10  10  10
OGB   63  84  58  81 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, May 2, 5:17 AM EDT, 15 hours 13 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Local storm report, May 2, 5:54 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
554 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     MT. CARMEL                SC   WIND DAMAGE
05/02/03   MCCORMICK                      SHERIFF REPORTED NUMEROUS
                                          TREES DOWN

AWP
Local storm report, May 2, 6:23 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
623 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     4 SW LANCASTER            SC   1.75 INCH HAIL
05/02/03   LANCASTER                      SHERIFF REPORTED GOLFBALL
                                          SIZE HAIL

620 PM     LANCASTER/HEATH SPRINGS   SC   WIND DAMAGE
05/02/03   LANCASTER                      SHERIFF REPORTED NUMEROUS
                                          TREES DOWN FROM DOWNTOWN
                                          LANCASTER TO HEATH
                                          SPRINGS

AWP
Local storm report, May 2, 6:38 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     CHESTERFIELD              SC   WIND DAMAGE
05/02/03   CHESTERFIELD                   SHERIFF REPORTED TREES
                                          DOWN IN THE TOWN OF
                                          CHESTERFIELD

AWP
Local storm report, May 2, 7:06 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
706 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     BISHOPVILLE/ELIOTT        SC   WIND DAMAGE
05/02/03   LEE                            LEE COUNTY EMERGENCY
                                          DIRECTOR REPORTED
                                          NUMEROUS TREES/POWERLINES
                                          DOWN.

AWP
Local storm report, May 2, 7:13 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
713 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     EDGEFIELD                 SC   .75 INCH HAIL
05/02/03   EDGEFIELD                      SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL

AWP
Special weather statement, May 2, 7:39 PM EDT, 51 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER
HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH
RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN
AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50
MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:59 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond46 min
May 2, 9:19 PM EDTSevere Thunderstorm WarningCAEBurke56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.